Ohio, 2003

Winter Storm in Ohio, December 5 to 6, 2003

December 5 to 6, 2003 · NWS CLE · 10 events in 10 counties and zones

An area of low pressure moved east across southern Ohio on December 5th. Precipitation began during the early mornings hours of the 5th and ended around midnight on the 6th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across southern Ohio on December 5th. Precipitation began during the early mornings hours of the 5th and ended around midnight on the 6th. The precipitation started as a mixture of freezing rain, sleet and snow at most locations. A quick transition to all snow occurred around daybreak. By 9 am a band of moderate snow had developed along the U.S. Route 30 corridor from Mansfield to Canton. The greatest snowfall rates occurred during the late afternoon and early evening hours as wrap around moisture from the low moved into the region. A total of 6 to 9 inches of snow was reported across the area with the greatest amounts along and just south of U.S. 30. Most locations also received a light glaze of ice from the freezing rain early in the storm. Significant traffic delays and numerous accidents resulted from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 5, 2:26 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 5, 2:26 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
226 AM EST FRI DEC 5 2003

HAD HOPED TO LEAVE AT LEAST PART OF CWA WITHOUT HEADLINES THIS AM
BUT PATCHY FZRA OCCURG AND MORE LIKELY THROUGH MID AM HRS.  THUS
MOST OF FA GETS AN ADVISORY TDA.  WL GO WITH A WARNG FAR ERN AND
SERN AREA THRU TNGT.  EXPCT A GD 6-8 INCH SWATH OF SNOW IN THE
WARNING AREA IN ADDITION TO A LTTL MIXED PRECIP THIS AM.  MODELS
DOING A PRETTY GD JOB TDA AND ALL HINT AT A WINTRY MESS THE DAY 24
HRS.  SUM CONCERN THAT WE MAY WARM ENUF FOR MAINLY RA THIS AM SRN
1/2 FA BUT COLDER AIR SHOULD WIN OUT BY MIDDAY WITH DECENT
ACCUMULATING SNOW DURG THE PM HRS.  ALTHO SNOWFALL TOTALS WL BE
MARGINAL FEEL ADVSRY WAY TO GO GIVEN MIXED PRECIP THREAT AMD LACK OF
SN SO FAR THIS SEASON.  PRECIP SHOULD BEGIN TO WIND DOWN THIS EVE FM
W TO E AS SFC LOW SHIFTS TO THE E COAST.  8H TEMPS AND FLOW BHND
SYSTEM NOT CONDUSIVE FOR LE ACTIVITY AND WEEKEND SHOULD BE MAINLY
DRY.

WL UNDERCUT GUID TEMPS A LTTL..ESP TMRW AND TMRW NGT GIVEN SNOWCOVER
THAT SHOULD BE ARND BY THEN.

.CLE WATCHES/WARNINGS/ADVISORIES...

OH...WINTER STORM WARNING OHZ022-023-032-033 FOR TDA AND TGNT.
     WINTER WEATHER ADVISORY REMAIN OH COUNTIES THRU THIS EVE.
PA...WINTER STORM WARNING PAZ003 FOR TDA AND TGNT.
     WITNER WEATHER ADVISORY PAZ001-002 THRU THIS EVE.

KUBINA
Hazardous weather outlook, Dec 4, 6:05 AM EST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
605 AM EST THU DEC 4 2003

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041058-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
605 AM EST THU DEC 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

AN AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN OHIO EARLY TODAY
AND TONIGHT.  PRECIPITATION ASSOCIATED WITH THIS LOW WILL MOVE
ACROSS NORTHERN OHIO AND NORTHWESTERN PENNSYLVANIA TODAY AND
TONIGHT.  A MIXTURE OF RAIN...SNOW AND FREEZING RAIN IS EXPECTED
THIS MORNING WITH SNOW THIS AFTERNOON AND TONIGHT.  TOTAL
ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES IN NORTHWEST OHIO TO 5
TO 9 INCHES IN NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Ashland

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Ashland forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Winter Storm, Holmes

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Holmes forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Winter Storm, Mahoning

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Mahoning forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Winter Storm, Medina

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Medina forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Portage forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Richland forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Stark forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Winter Storm, Summit

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Summit forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Winter Storm, Trumbull

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Trumbull forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 5, 4:00 AM EST to December 6, 1:00 AM EST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328618, 5328619, 5328620, 5328621, 5328622, 5328623, 5328624, 5328625, 5328626, 5328627.